Case ReportInteraction of Doxycycline and Warfarin An Enhanced Anticoagulant EffectHasan, Saiyid Akbar MD Author Information From the Mayo Clinic, Jacksonville, FL. Received for publication September 21, 2006; revision received December 29, 2006; accepted January 7, 2007. Reprints: S. Akbar Hasan, 4500 San Pablo Road, Mayo Clinic, Davis 2W, Jacksonville, FL 32224 (e-mail: [email protected]). Cornea: July 2007 - Volume 26 - Issue 6 - p 742-743 doi: 10.1097/ICO.0b013e318053387f Buy Metrics Abstract Purpose: To highlight the importance of recognizing the increased anticoagulant effect of warfarin associated with use of doxycycline. Design: Case report. Methods: Clinical review describing initial presentation, course, and outcome of one patient who received oral doxycycline for corneal melt while on warfarin in a multi-specialty clinic. Results: Concomitant use of doxycycline and warfarin resulted in prominent ecchymosis of the upper extremities associated with a marked elevation in the international normalized ratio (INR = 6.5). Discontinuation of doxycycline resulted in reduction of INR to therapeutic levels (INR = 2.3). Conclusions: Doxycycline can enhance the anticoagulant effect of warfarin. This is likely due to competitive interaction for albumin binding and possibly inhibition of the cytochrome P-450 system. An increase in plasma levels of free warfarin may result in severe bleeding. It is important to recognize this potential interaction and obtain a complete medication profile prior to initiating doxycycline. © 2007 Lippincott Williams & Wilkins, Inc.